An Ending of Sorts

It looks like my treatment with Pemetrexed (Alimta) has come to an end. The infusion at the beginning of June triggered a reaction that I hadn’t had before. And the last one on Wednesday of this week triggered the same reaction in spite of the huge increase in my steroid doses for the day before and day of the infusion. So I ended up being pumped with more IV Benadryl and steroids before the itching and back pain stopped and they would let me go home. I also made sure this time that I had a step-down schedule for coming off the massive steroid dose I had. So today I’m feeling like crap as usual. (Last time I managed to bypass the crappy fatigue day because of the steroid crash.) I’m also noticing some neuropathy today that I haven’t had before. When I was getting the Alimta with the platinum based drug I had some vague tingling in the soles of my feet and not exactly ringing in the ears but a feeling of being underwater. And that’s part of the reason they switched me to the Taxol combination for a while. But this is fingertip tingling now. Damn!

So what’s next? I don’t know. On Wednesday I had a brain CT, which showed no evidence of metastasis – good news! And now I’m scheduled for a PET scan in 2 weeks before meeting again with the oncologist to discuss strategy for the next phase of treatment.

In a way, I’m glad to be going off the Alimta. It was doing nothing to reduce the tumors but was keeping them from growing. And my CEA continues its upward trend, which has my team a little concerned. It’s back up to 50. I know that’s not high, and still much lower than the very first reading I had. My liver enzymes are back to close to normal, so that isn’t what’s raising the CEA. But now we’re venturing back into the unknown and that is scary.

But I’ll survive and cope with this minor setback, which may not even turn out to be a setback. We just have to be patient and see what comes next.

Advertisements

16 thoughts on “An Ending of Sorts

  1. Patience is hard, indeed. There are so many complexities, so much “if this, then that” in your treatment. I hope all goes well. Perhaps there may be some positive side effects to these changes you and your doctors haven’t spotted yet.

  2. Thanks for the update Ruth. Love your yesterday quote from Bob Dylan, we can all learn from that philosophy. Especially if we are people who like the illusion of being in control.

  3. What a roller coaster you have to deal with! I’m so sorry, it sounds brutally miserable and uncomfortable. I hope that there is resolution possible for these side effects, and that they find a better chemo to replace the Alimta. And I hope our love continues to bring some comfort to that invincible summer within you. xoxoxo

  4. Life is always a roller coaster, Sharon, isn’t it? My oncologist is optimistic that there are still options for me. So I just have to try to be patient until our next meeting. 🙂

  5. I’m not good at being patient even though I’ve always been ‘tolerant’ – two very different things.

    Best of luck, Ruth. I’m thinking of you xxxx

  6. angelika says:

    You are doing everything right, Ruth. You are making your healing the first priority in your life. I admire you so much.

  7. It’s amazing how much we learn about our own bodies when things aren’t going well. I hope that, along with the new knowledge, you’re also finding strength you never knew you had.

Ruth passed away from cancer. Please remove from list

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s